Infusion treatments

By Shew1 Latest Activity November 18, 2016 at 11:35 pm Views 3,641 Replies 2 Likes 1

Shew1

Have anyone taken them and had no problems with it. Or are there some that refuse to do it and mind saying why I am on tecfidera and having problems and the test forit pml and it positive. My doctor said not to worry but seevny ms going to anitg ervstage and suggests infusions any ideas

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Replies (2 replies)

Add your reply Reply Down
  • jefff
    jefff December 2, 2016 at 10:28 am   

    Sorry for the late reply Shew1,

    Yes I and many others have had to take an "Infusion" treatment of some sort. The most common one used is Solu Medrol (heavy dose of steroids) to kick start your immune system which has stalled out. There are heavier treatments/therapies that require 3-5 days in the hospital and while I remember saying NO to this because of the money and debt that can incur with a hospital stay, I should have done it, instead I had a hospice nurse come to my home and administer my infusion for 4 days while I laid low at home and chilled out!

    The downside of the "at-home" dose is it shoots up to the moon for 4 days and your body gets those overdose type affect and then leaves you all alone with NO tapering down after your trip to the moon. NOW WHAT?

    Well, due to the nature of steroids and the NO tapering off affects on your body, you're left with the following side-affects:

    1) extreme headaches whereby you can literally place your finger on your temples and feel the pounding within your skull…beep…beep…beep…beep!
    2) nausea and stomach cramps from hell (not everyone) that don't allow for much of a life after the infusions for approximately 5-7 days.
    3) swelling within your body (they say this is normal for a few days) ——- for me it was my face and extremities. My ankles hurt the worse and I couldn't wear shoes and had constant ice gel packs being applied which didn't really do much…more of a placebo. My extremities swelled up so much that the skin was tight and painful to the touch.
    4) food and beverages will taste funny for approximately 5-7 days post infusion as well.
    5) soreness with aches/fatigue…ughhhh! This lasted for (me) up to 2 weeks and when I say sore (muscles with cramps), the aches/fatigue hit your joints (i.e., neck, back, knees, wrist, jaw stiffness, etc…)

    I've probably scared you half to death with the above, but now for the good part —- little to NO symptoms following infusion and for me, I needed it badly. Up until the infusion, I was glued to my forearm crutches when strong enough or it was my PowerChair for probably a good 6 months and there was even a stretch of about 6 weeks where my legs did NOT work at all…in bed with a hospice nurse for about 4 hours a day (eg; baths, stretch/PT, mental counseling for depression, massages…). ***I should note here that I've had a total of 7 infusions during the past 5 years as my MS has progressed and as you know, we're all different! :-)))

    SO, now that I was up after about a good 2 months of post-infusion, I went for a 9-hole round of golf with some buddies and that lifted my spirits so much even though I paid for it the following 3-4 days with stiffness/cramps and fatigue, but still worth it, I returned to walking at night with my wife and those were special times as well, got to shoot a game of "horse" with my son in the front driveway and realized I still have my jumper…EGO trip!

    Please Please oh Please DO NOT be too scared by what I said above within the side-effects because if you were as down as I was, you would go through it as well. There are many MSer's out there who might "sugar-coat" this experience and I chose to tell you my personal experience with the steroids, so again, you have to get a feel for what may happen and what may not. I pray and hope you're doing well and I also pray and hope this helps with your question and hopeful decision (albeit a little scary for the first timer) to either move forward with treatment/therapy or refuse for now. Whatever you do, know that it's YOUR CHOICE!

    Take Care and please keep me and our other members up to date if you don't mind! jefff

  • Dr Gary
    Dr GaryCA January 27, 2017 at 10:02 pm   

    Wow, Jeff. I learned a lot from reading this. Thank you.